The decision to stop taking antidepressants should be made only with the support of a specialist to avoid risking a recurrence of depression. Once the patient decides to stop antidepressants, the physician will create a personalized plan to minimize or prevent the withdrawal symptoms that can occur if the treatment is stopped too quickly.
Learn About Antidepressants Stopping & Withdrawal:
Stopping Antidepressants Cold Turkey
Antidepressants work by affecting the brain chemical serotonin. When the treatment is suddenly stopped, there is an increased chance that the body will respond with emotional and physical withdrawal symptoms due to the lack of serotonin. That is why people under a depression treatment should not stop cold turkey.
Abruptly stopping antidepressants might put the brain into an imbalance. The patient might be diagnosed with discontinuation syndrome if symptoms appear days after stopping the treatment, and if the side effects go away when the depression treatment is started again. Depending on the types of antidepressant medications the patient is on, the symptoms vary in intensity and duration.
That is why anyone deciding on stopping the depression treatment should address a doctor who will know how to do this process safely or contact a rehab facility and apply for a treatment program.
Tapering Off Antidepressants
The best way to stop the treatment is by tapering off depression drugs. This means that the dose is gradually decreased. A doctor will educate the patient on how to taper off antidepressants. The individual will be offered a personalized plan depending on the type of antidepressant, antidepressants mechanism of action, current dose, how long the patient has been taking it, and any side effects the patient might have had during previous medication changes.
The drug dose is reduced every one to two weeks if the treatment is taken for less than eight weeks and every six to eight weeks if the medication is taken for more than six months.
This way, the severe withdrawal symptoms will be avoided, as the brain gradually adapts to the lower dose and the subsequent chemical changes. Some doctors also advise patients to have mood calendars while stopping antidepressants to record their mood every day and write any side effects they might experience.
Stopping taking antidepressants should not be done without a doctor’s supervision. Sometimes the patient might also need other medicines to address insomnia or nausea, for example, or the treatment could be switched from a short-acting drug to a long-acting one.
Coming Off Antidepressants: Which Are Harder To Stop?
Although all depression medication comes with the risk of discontinuation symptoms, some drugs are considered harder to stop. These drugs have a short half-life, which means they break down and leave the system quickly. On the other hand, drugs with a long-release leave the body slowly, causing fewer problems when stopping the treatment.
Some of the drugs that are harder to stop are:
The symptoms of getting off antidepressants are also present in other types of medication. This includes MAOIs and some types of tricyclic antidepressants.
At the same time, withdrawal passes less severely with drugs that take a longer time to leave the body, such as Trintellix (vortioxetine) and Prozac (fluoxetine).
What Does Cause Antidepressants Withdrawal?
Antidepressants withdrawal, also known as antidepressant discontinuation syndrome, is defined by the side effects experienced by some patients who suddenly stop the treatment for depression. Studies show that almost 20% of patients will develop the syndrome after abruptly stopping the treatment.
The brain is forced to transition from a relaxed state to one without having the drugs it needs to feel relaxed. Therefore, the patient could easily relapse to a state of depression.
The withdrawal symptoms can appear a few days after the treatment is stopped. No one can predict if the patient will experience withdrawal from antidepressants, and scientists cannot tell exactly why some people experience them while others do not.
Antidepressants Withdrawal Symptoms
The symptoms of withdrawal from antidepressants differ from person to person and depend on the type of drug and the duration of the treatment. The most common withdrawal side effects are similar to those of flu:
- muscle pain
- excessive sweating
- electric shock sensations
Some people might also experience what is called brain zaps, a sensation similar to an electric shock in the brain, making people, especially teenagers, prone to suicidal thoughts and actions.
The withdrawal symptoms from antidepressants are both mental and physical, and they usually appear within three to five days after stopping the treatment and can last for up to six weeks. If the symptoms are severe, the doctor might decide to reintroduce another antidepressant and reducing it more slowly to better manage the symptoms.
Other possible antidepressants withdrawal symptoms include:
- Blood vessel control – flush, finding hot weather difficult to tolerate
- Mental – anxiety, mood swings, confusion, depression, paranoia, suicidal thoughts
- Balance – dizziness, feeling lightheaded
- Sleep – nightmares, unusual dreams
- Movement – uneven gait, restless legs, tremors, difficulty coordinating chewing and speech
- Digestive – diarrhea, loss of appetite, cramps, vomiting
- Strange sensations – hypersensitivity to sound, numbness or pain, brain zaps, sense a ringing in the ears
Antidepressant Withdrawal Timeline
Each person has a different withdrawal timeline when going off antidepressants, which depends on the severity of the discontinuation syndrome, the antidepressant used, the period of the treatment if the antidepressant was combined with other drugs, the patient’s psychiatric and medical history and other factors. However, the common withdrawal timeline is as follows:
|Days 1–3||The patient starts to experience the first withdrawal symptoms. The attempt to taper the use of the drugs might still cause strong withdrawal.|
|Days 4–5||Patients typically experience dizziness, nausea, fever, and flu-like symptoms during this stage.|
|Weeks 1–3||Usually, the symptoms last for up to three weeks; therefore, the patient might see the symptoms starting to subside.|
|After 4 weeks||At this point, the severity of the symptoms depends on the individual and the length of the treatment.|
How To Manage Withdrawal Safely
The first step in managing withdrawal safely is acknowledging the possibility of such side effects. A doctor can properly inform the patient on how to get off antidepressants to minimize the chance of experiencing them. This way, the patient can prepare for them and even take time off for a couple of days if the withdrawal symptoms are severe. Side effects, such as disrupted sleep, tiredness, and irritation, can make everyday activities more difficult.
For some people, it proves efficient to eat well, get enough rest, and do physical exercises. A few quiet days can help to reduce the level of stress when stopping antidepressants. Drinking lots of fluids and staying warm also helps.
Another important thing is to find the right time for weaning off antidepressants. For example, the individual might be at a higher risk of depression relapse in periods of emotional difficulty and stress.
Some withdrawal symptoms can be eliminated with flu medicine or pain relievers. Some patients might also find useful the natural antidepressants available OTC, to ease the side effects of the withdrawal syndrome. Both options should be done only under close medical supervision.
Sometimes, it is difficult to distinguish relapse from discontinuation symptoms, that is why it is crucial to seek medical help before deciding on weaning off antidepressants.
There Is Always A Way Out
Not knowing how to wean off antidepressants can make this process more challenging than expected. That is why getting professional help during withdrawal is of utmost importance. In some cases, patients need the help of drug rehab centers to come off the drugs safely and to cope with the emotional, mental, and physical imbalance caused by this change.
- Gabriel M, Sharma V. Antidepressant discontinuation syndrome. Canadian Medical Association Journal. 2017; 189(21): E747. doi:10.1503/cmaj.160991. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5449237/.
- Papp A, Onton JA. Brain Zaps: An Underappreciated Symptom of Antidepressant Discontinuation. The Primary Care Companion for CNS Disorder. 2018; 20(6). pii: 18m02311. doi: 10.4088/PCC.18m02311. https://www.ncbi.nlm.nih.gov/pubmed/30605268.